Illinois, 2010

Flash Flooding and Damaging Wind in Illinois, July 24 to 25, 2010

July 24 to 25, 2010 · NWS LSX · 4 events in 3 counties and zones

A strong cold front moved through the region, triggering showers and thunderstorms. Numerous reports of damaging winds and flash flooding occurred with this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering showers and thunderstorms. Numerous reports of damaging winds and flash flooding occurred with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 24, 11:00 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 24, 11:00 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 PM CDT SAT JUL 24 2010

.DISCUSSION...
/321 AM CDT SAT JUL 24 2010/

WILL NOT BE MAKING MANY CHANGES TO GOING FORECAST AS LATEST RUNS OF
THE NAM/GFS AFFIRM THAT MUCH OF THE CWA WILL REACH HEAT CRITERIA
BEFORE A COLD FRONT MOVES THROUGH TONIGHT. TEMPERATURES CURRENTLY
ARE SIMILAR TO WHAT THEY WERE AT THIS TIME LAST NIGHT ALLOWING FOR
ANOTHER WARM START FOR TODAY. DEWPOINTS WILL BE AT OR SLIGHTLY
HIGHER THAN YESTERDAY AS MOISTURE POOLS AHEAD OF THE FRONT...AND
MOST OF THE CWA SHOULD SEE AMPLE SUNSHINE. THIS SUPPORTS STAYING AT
OR SLIGHTLY WARMER THAN MOS GUIDANCE AGAIN FOR HIGHS.

HAVE KEPT CHANCE OF TSRA JUST IN THE FAR NORTH THIS MORNING WHICH IS
ON THE PERIPHERY OF THE FORCING AND MOST OF THE CWA WILL REMAIN
CAPPED THROUGH EARLY AFTERNOON.  A FEW TSRA HAVE RECENTLY DEVELOPED
OVER THE IA/MO BORDER WHICH MAY AFFECT THE NRN CWA IN THE NEXT FEW
HOURS.  BY AFTERNOON...AN INCREASE IN LARGE SCALE FORCING FROM
SHORTWAVE TROUGH AND A DECREASE IN CINH SHOULD ALLOW FOR AT LEAST
SCT TSRA DEVELOPMENT. DO HAVE CONCERNS FOR A FEW TSRA THAT COULD
PRODUCE DAMAGING WIND GUSTS GIVEN MLCAPES IN THE 2000-3000 J/KG
RANGE ALONG WITH DEEP SHEAR AROUND 30KTS ALIGNED CLOSELY TO THE
COLD FRONT INTO EARLY EVENING. WILL ALSO HIGHLIGHT LOCALLY HEAVY
RAINFALL GIVEN THE DEEP WARM CLOUD LAYERS AND PWATS AROUND 2.25
INCHES. CHANCES WILL REMAIN OVER THE AREA TONIGHT AND TOMORROW AS
THE FRONT STALLS OVER THE AREA IN THE WAKE OF THE SHORTWAVE. FRONT
WILL MOVE BACK NORTH EARLY IN THE WEEK AS SERN CONUS HIGH BUILDS
BACK INTO THE AREA WHICH WILL ALSO BRING THE DANGEROUS HEAT BACK
INTO THE AREA BY THE MIDDLE OF NEXT WEEK.

BRITT

&&

.AVIATION...
/1145 AM CDT SAT JUL 24 2010/

SURFACE COLD FRONT MAKING STEADY PROGRESS INTO NORTHWESTERN
MO...AND THIS FEATURE...ALONG WITH AN EASTWARD MOVING UPPER LEVEL
WAVE OVER SW NEBRASKA WILL ENVIGORATE CONVECTION THIS AFTERNOON
INTO THIS EVENING. WILL HANDLE TSTM TIMING WITH VCTS FOR NOW AND
AMMEND AS SCENARIO BECOMES MORE CLEAR. COLD FRONT SHOULD SLIP PAST
TAF SITES AROUND 06Z OR THEREABOUTS...AFTER WHICH VFR CONDITIONS
ARE EXPECTED.

SPECIFICS FOR KSTL...WILL MONITOR CONVECTIVE DEVELOPMENT AHEAD OF
APPROACHING COLD FRONT FOR LATER TAF AMMENDMENTS. APPEARS THAT
BEST CHANCES FOR CONVECTION WILL OCCUR AFTER AROUND 00Z. WINDS
WILL VEER TO NORTHERLY AFTER COLD FRONTAL PASSAGE...POSSIBLY AS
LATE AS 10Z TO 12Z.

BROWNING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-LINCOLN MO-MADISON MO-MONITEAU MO-MONROE MO-
     MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-REYNOLDS MO-ST.
     FRANCOIS MO-STE. GENEVIEVE MO-WARREN MO-WASHINGTON MO.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR JEFFERSON
     MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BOND IL-CALHOUN IL-
     CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MARION IL-MONTGOMERY IL-PIKE IL-RANDOLPH IL-WASHINGTON IL.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR MADISON
     IL-MONROE IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 24, 3:40 AM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
440 AM CDT SAT JUL 24 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250945-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
440 AM CDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL BE IN THE 100 TO 110 RANGE TODAY...WITH
THE HIGHEST READINGS IN THE SAINT LOUIS METROPOLITAN AREA. FOR
MORE INFORMATION...REFER TO THE HEAT ADVISORIES AND WARNINGS
THAT REMAIN IN EFFECT FOR MUCH OF THE AREA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE AREA
THROUGH THIS EVENING. A FEW THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND SOME HAIL.
IN ADDITION...A THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
VERY HEAVY DOWNPOURS WHICH COULD RESULT IN LOCALIZED FLOODING OF
LOW LYING AREAS.

MODERATE RIVER FLOODING IS EXPECTED TO CONTINUE FOR MUCH OF THE
MISSISSIPPI RIVER AS WELL AS PART OF THE LA MOINE RIVER. SEE THE
APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM SUNDAY INTO TUESDAY. A
FEW STORMS ON SUNDAY WILL BE CAPABLE OF PRODUCING STRONG WIND
GUSTS AND HEAVY DOWNPOURS ALONG AND SOUTH OF INTERSTATE 70 ON
SUNDAY.

HEAT INDEX VALUES OF 100 DEGREES OR GREATER ARE EXPECTED DURING
THE AFTERNOON AND EARLY EVENING HOURS FROM TUESDAY INTO FRIDAY.

MODERATE RIVER FLOODING IS EXPECTED TO CONTINUE FOR MUCH OF THE
MISSISSIPPI RIVER AS WELL AS PART OF THE LA MOINE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

The radar

The St Louis radar (KLSX), 164 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
July 24, 1:20 PM CST to 1:35 PM CST
Where
Adams County, Ursa to Golden
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.070, -91.370

Thunderstorm winds blew down a large tree in Ursa and several power poles and lines in Golden.

Flash Flood, Adams

When
July 24, 4:45 PM CST to 9:00 PM CST
Where
Adams County, 1.13 mi ESE of La Prairie to 1.36 mi SSW of Kellerville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.146, -90.979

Up to five inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads were flooded including U.S. Highway 24 just west of Coatsburg. One vehicle drove into the flood waters there and its occupants had to be rescued. Also, the junction of Illinois Route 96 and U.S. Highway 24 was under a couple inches of water. Several roads in Quincy were flooded.

Flash Flood, Montgomery

When
July 24, 9:30 PM CST to July 25, 3:30 AM CST
Where
Montgomery County, 0.82 mi WNW of Lake Lou Yaeger to 1.49 mi N of Litchfield Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.234, -89.644

Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including the intersection of Illinois Routes 127 and 16. One to two feet of water was reported at this location.

Flash Flood, Fayette

When
July 24, 10:25 PM CST to July 25, 3:00 AM CST
Where
Fayette County, 3.8 mi NE of Dressor to 5.55 mi NNW of Sefton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.209, -89.000

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including County Road 3200N about half a mile west of intersection with U.S. Highway 51.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253491, 253492, 253501, 253502.